What causes elevated vitamin B12 level ?
Useful only is diagnosis, no prognostic value
I am Dr. Prakash HM and I would like to answer your query.
High serum vitamin B12 as been noticed in multiple malignant tumors involving liver and blood. It is also elevated in inflammatory conditions of liver.
High vitamin B12 is used as a marker of hematological cancers like chronic myeloid leukemia (CML), polcythemia vera and multiple myeloma.
The elevated levels of vitamin B12 has been attributed to a protein called as haptocorrin. Haptocorrin is elevated in all cases with Vit B12.
Vit B12 cannot be elevated by increased intake as intestine absorption has limited capacity, even if absorbed gets excreted in urine.
Research is still on to evaluate the importance of elevated vit B12, and until now, its only purpose is to serve as a warning sign for liver, lung, urinary bladder and hematological cancers.
Its presence indicates a high possibility of CML now but, until now it has not helped in predicting the cancer behavior (poor or bad prognosis).
Elevated Vit B12 has no prognostic value in CML.
Any further query, do ask again.
Dr. Prakash HM
Thankyou for information on vitamin b12 - this has assisted me as I will now as my uncle's doctor exactly what leukaemia has been diagnosed as this has never been established. I am concerned that my uncle's drug schedule may have contradictions causing him to be extremely sleepy, certainly dizzy when he tries to stand, and is hallucinating. He is a dementia patient but still recognises his family, obviously some days better than others. His appetite is suppressed, and since more tranquillizers have been given recently spends more time sleeping, hence food and water intake is very slight. I do have the mg and dose of his tablets, and while he can sometimes swear he is not aggressive or a problem to staff at the care home. I am very concerned he is being over medicated and there is a drug contradiction/side effects occurring.
Discuss with caretaker and decide.
Nice to discussing with another colleague.
Looking at all the medications, I am not able to find so many indications in the history provided.
Two things I believe during treatment of dementia. Primarily the patient comfort and secondarily the caretaker comfort.
Medications in patients with dementia is usually prescribed on caretaker history. Discuss with the caretaker about the incidents described during the addition of lorazepam. Ask her about her comfort now.
Now for the major problem of so many medications. Are all of them indicated. Anything in control, you can discuss with the specialist for combination or to remove a few unnecessary ones at this age and the future outlook.
Any further queries, happy to help again.
If you have no more clarifications, you can close the discussion and rate the answer.
Dr. Prakash HM
The User accepted the expert's answer
Get personalised answers from verified doctor in minutes across 80+ specialties
- What causes sudden weight loss with hypothyroidism, dementia and...
- What does "high CPK-278 and Squamous Epithelial Cells" indicate?
- What causes heart burn in a diabetic patient?
- What causes diabetes mellitus?
- Suggest diet to gain weight
- What causes weight loss and appetite loss?
- What causes headaches and blurred vision when suffering from low blood...
- What causes raised TSH levels and abnormal eosinophil count?
- What are stages in old age when elderly person cannot take care of self?
- What symptoms should be noted when suffering from lung and heart disease?